View Full Version : Starting Concerta - Concerned about treatment vs side effects


BlueSchmoo
11-06-14, 09:41 AM
Hi folks. I have a question regarding Concerta and thought the collective wisdom of this group may be able to provide some insight.

Summary:
I've been on Cconcerta 18 mg for a week. It doesn't seem to help -- in fact some of my symptoms seem worse. I have a number of side effects. I am wondering what others have experienced when starting this drug, and if I should:
1. Stick with it for longer in hopes the side effects will dissipate
2. Increase the dose in hopes that the ADHD symptoms will be treated
3. Switch to another medication type (i.e.: amphetamine type)


Details:
I was recently diagnosed with ADHD as an adult, mid-October. Started Concerta 18 mg on 30 October, for 1 week's worth of pills. Noticed these effects:
- Activated. Tense. Fast/abrupt movements.
- Occasional headache. Funny feeling in mouth (dry?).
- Talking fast (much more than usual). Walking faster than usual.
- Seem to have be both energetic and tired at same time.
- Most bothersome: I frequently lose track of things I need to do (this happens far more often on these meds than it ever did before).
- I felt I was doing purposeful, directed activities for the first day only. After that -- ADHD type symptoms were worse than before and I continued to experience above side effects.

My doctor is reluctant to increase the dose after this 1 week trial. Says I can either stay on same dose for another week and see if side effects are tolerable, then can increase dose. Otherwise, discontinue Concerta and switch meds.

I'm wondering if 1 week is too short duration to assess the positive/negative effects.
Also, is the dose too low to treat the ADHD symptoms, but enough to give side effects.
Is it too early to change meds? Or do you pretty much know if something is right for you when you start taking it?

Any advice/recommendations?

Thanks.

BlueSchmoo
11-12-14, 05:09 PM
Hi again,

I thought I'd write a follow-up note to let others know what came of my experience with Concerta. I noticed there are no replies to this posting but maybe someone else having similar symptoms may be interested in the outcome.

So, I went to my family doc, mentioned the side effects and asked the same questions as listed. My understanding is:

- 1 week is ample time to notice the effects of Concerta. In my doctor's opinion, you know the meds are effective very soon after you start taking the right medication in the right dose.

- What I was experiencing were significant stimulant effects. A low dose shouldn't cause these effects. Normally the dose is increased until treatment of ADHD symptoms occurs, if side effects occur then the dose is decreased until the ADHD symptoms are treated with acceptable side effects. In my case, I was getting stimulant effects at the starting dose, and no improvement of ADHD symptoms, which means Concerta isn't for me.

- So, I was recommended to switch to a different medication: mixed amphetamine salts instead of methylphenidate.


Conclusion: Started on Adderall XR 10 mg once daily, I'll see how that goes. Will post any follow-ups in the Adderall forum.

- B.S.